Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 5, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 16, 2024, 12:29 PM CDT for Platte County, Nebraska. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2024, 12:29 PM CDT (17:29 UTC)
- Expired
- Apr 16, 2024, 12:48 PM CDT
- In force
- 19 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Platte County, NE
The radar
The Omaha radar (KOAX), 100 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 12:39 PM CDT | FUNNEL CLOUD | 2 Wsw Creston, NE | Numerous reports of a funnel cloud extending nearly to the ground but not quite touching down. Lasted several minutes. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
277
WFUS53 KOAX 161729
TOROAX
NEC141-161800-
/O.NEW.KOAX.TO.W.0005.240416T1729Z-240416T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
1229 PM CDT Tue Apr 16 2024
The National Weather Service in Omaha has issued a
* Tornado Warning for...
North central Platte County in northeastern Nebraska...
* Until 100 PM CDT.
* At 1228 PM CDT, a severe thunderstorm capable of producing a
tornado was located 3 miles southeast of Humphrey, or 15 miles
north of Columbus, moving north at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Between Creston and Humphrey around 1235 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4174 9750 4174 9736 4159 9742 4161 9752
TIME...MOT...LOC 1728Z 196DEG 15KT 4164 9746
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BLB2 follow-up statements
208
WWUS53 KOAX 161742
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1242 PM CDT Tue Apr 16 2024
NEC141-161800-
/O.CON.KOAX.TO.W.0005.000000T0000Z-240416T1800Z/
Platte NE-
1242 PM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR NORTH
CENTRAL PLATTE COUNTY...
At 1241 PM CDT, a severe thunderstorm capable of producing a tornado
was located about 2 miles southwest of Creston, or 18 miles north of
Columbus, moving northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters and emergency management reported a funnel
cloud nearly in contact with the ground.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Platte County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4162 9741 4166 9747 4174 9746 4174 9736
TIME...MOT...LOC 1741Z 216DEG 21KT 4170 9740
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BLB994 WWUS53 KOAX 161748 SVSOAX Severe Weather Statement National Weather Service Omaha/Valley Nebraska 1248 PM CDT Tue Apr 16 2024 NEC141-161758- /O.CAN.KOAX.TO.W.0005.000000T0000Z-240416T1800Z/ Platte NE- 1248 PM CDT Tue Apr 16 2024 ...THE TORNADO WARNING FOR NORTH CENTRAL PLATTE COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning has been cancelled. && LAT...LON 4162 9741 4166 9747 4174 9746 4174 9736 TIME...MOT...LOC 1746Z 196DEG 15KT 4173 9739 $$ BLB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 16, 6:30 AM CDT, 5 hours 59 minutes earlier. Its key messages:
- A Tornado Watch is in effect for portions of southeast Nebraska this morning until 8 AM.
- A low pressure system will bring severe storms through this morning moving, with a second round of storms possible this afternoon.
- Much cooler temperatures work their way into the region beginning Wednesday and are expected to last through the weekend.
Area forecast discussion, Apr 16, 6:30 AM CDT, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 630 AM CDT Tue Apr 16 2024 .KEY MESSAGES... - A Tornado Watch is in effect for portions of southeast Nebraska this morning until 8 AM. - A low pressure system will bring severe storms through this morning moving, with a second round of storms possible this afternoon. - Much cooler temperatures work their way into the region beginning Wednesday and are expected to last through the weekend. && .DISCUSSION... Issued at 225 AM CDT Tue Apr 16 2024 The warm front has lifted north and is draped across northeast Nebraska causing storms to train across this area which is leading to flash flooding concerns. Some areas could see rainfall in excess of 2 inches in northeast Nebraska. Elsewhere, we're seeing a bit of a lull as we wait for the dry line to arrive. You can see these storms currently across central Nebraska and north-central Kansas. There is a much greater amount of shear out ahead of these storms which has allowed a QLCS to develop along the dry line with a distinct bowing feature suggesting a damaging wind threat as well as tornado threat. We have just issued a tornado watch for some of our southeastern Nebraska counties, which may need to be expanded eastward later this morning depending on how well the QLCS is able to hold together as it moves into southeast Nebraska. Hi-resolution models show that it may weaken as it approaches the Missouri river, then re-intensifying as it moves into Iowa after sunrise. Shear profiles may be able to hold this line together, though. This line of storms should exit our southwestern Iowa counties by mid-morning, leaving us right under the surface low for the afternoon. We get hit by the cold front during the afternoon which will bring another potential round of thunderstorms, though they will be more elevated in nature, but could bring more of a wind threat. We will need to watch closely for the potential for a wake low during the afternoon and evening, where we could see wind gusts of around 45 to 55 mph mix down to the surface on the back side of the low. We'll have 50 to 60 kt winds right off the surface at around 1 km with unidirectional winds out of the northwest. The low exits our area by Wednesday with more zonal flow setting up across the central CONUS for midweek. With a broad trough in place across the Northern Plains, temperatures will trend down going toward the end of the week. A shortwave will bring another chance for showers and thunderstorms Wednesday night into Thursday, but we don't anticipate anything severe with this system as it's more of a deformation band on the northern fringe of a low that stays to our south. We stay mostly dry and cool through the weekend under this zonal flow regime with the next big trough coming through Sunday night into Monday. This won't bring us any precip, but it does bring back warmer temperatures going into next week as ridging builds up behind it. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 623 AM CDT Tue Apr 16 2024 Storms are moving north-northeast across eastern Nebraska this morning. The back edge will move out of KLNK by 13Z, and out of KOFK and KOMA by 16Z, with VFR conditions expected through midday. Winds will be shifting to southwesterly. During the afternoon, we'll see another line of showers, possibly thunderstorms, develop, with fairly high cigs around 8000 ft or so. We'll see winds shift to westerly behind these showers or thunderstorms. This evening, models trend higher in probability of MVFR cigs developing between 03-06Z as winds turn northwesterly and become fairly strong, gusting to 30 to 35 kt. Cigs could sink as low as 1500 feet. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...McCoy AVIATION...McCoy
Hazardous weather outlook, Apr 16, 3:11 AM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 311 AM CDT Tue Apr 16 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-162215- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 311 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight A round of strong to severe thunderstorms will move across the area this morning. Damaging winds, hail as large as quarters, and tornadoes will all be possible. Another line of storms will move through this afternoon, with low potential for strong winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight and early Tuesday.
In the hours before
Local storm report, Apr 16, 10:12 AM CDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1012 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM Tstm Wnd Dmg 4 SE Winside 42.13N 97.12W
04/16/2024 Wayne NE Emergency Mngr
Part of a small garage roof removed. Damage
to a power pole. Nearby trees remain
standing. Time estimated based on radar.
&&
BLBLocal storm report, Apr 16, 11:45 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1145 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM Tornado 3 SW Platte Center 41.51N 97.53W
04/16/2024 Platte NE Emergency Mngr
Emergency manager reported a tornado 3 mi SW
of Platte Center.
&&
DMPLocal storm report, Apr 16, 11:46 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1146 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM Tornado 2.5 W Platte Center 41.54N 97.54W
04/16/2024 Platte NE Emergency Mngr
Emergency manager reporting that the tornado
is roping out and touching back down.
&&
DMPLocal storm report, Apr 16, 11:58 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1158 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM Flash Flood Winside 42.18N 97.18W
04/16/2024 Wayne NE Emergency Mngr
Street flooding in Winside.
&&
PearsonLocal storm report, Apr 16, 12:23 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1223 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM Flash Flood 7 ESE Wayne 42.21N 96.88W
04/16/2024 Wayne NE Emergency Mngr
Many secondary roads under water in eastern
Wayne county, including one primary highway.
&&
PearsonLocal storm report, Apr 16, 12:28 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1228 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM Flash Flood 2 ENE Belden 42.42N 97.18W
04/16/2024 Cedar NE Emergency Mngr
Water reported over Highway 20 east of
Belden.
&&
PearsonThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 11:15 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Cedar, Knox, Pierce | 45 min |
| Apr 15, 11:23 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 36 min |
| Apr 16, 1:21 AM CDT | Flash Flood Warning | OAX | Cuming, Thurston, Wayne | 3 hr |
| Apr 16, 3:47 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline, Seward | 43 min |
| Apr 16, 4:17 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Knox, Madison, Pierce | 43 min |
| Apr 16, 4:24 AM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 33 min |
| Apr 16, 4:25 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 50 min |
| Apr 16, 5:09 AM CDT | Areal Flood Advisory | OAX | Lancaster | 3 hr |
| Apr 16, 5:10 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 38 min |
| Apr 16, 5:27 AM CDT | Tornado Warning | OAX | Butler, Saunders, Seward | 18 min |
| Apr 16, 5:41 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 19 min |
| Apr 16, 6:03 AM CDT | Flash Flood Warning | OAX | Cuming, Thurston, Wayne | 5 hr |
| Apr 16, 6:04 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 15 min |
| Apr 16, 6:24 AM CDT | Areal Flood Advisory | OAX | Madison, Pierce, Platte, Stanton, Wayne | 4 hr |
| Apr 16, 7:30 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 45 min |
| Apr 16, 8:35 AM CDT | Areal Flood Advisory | OAX | Platte | 3 hr |
| Apr 16, 8:39 AM CDT | Tornado Warning | OAX | Stanton | 14 min |
| Apr 16, 10:10 AM CDT | Areal Flood Advisory | OAX | Cedar, Colfax, Platte, Stanton, Wayne | 5 hr |
| Apr 16, 11:19 AM CDT | Areal Flood Advisory | OAX | Butler, Cedar, Colfax, Madison, Pierce, Platte and 2 more | 4 hr |
| Apr 16, 11:29 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 31 min |
| Apr 16, 11:31 AM CDT | Flash Flood Warning | OAX | Madison, Stanton, Wayne | 5 hr |
| Apr 16, 11:36 AM CDT | Tornado Warning | OAX | Platte | 24 min |
| Apr 16, 11:58 AM CDT | Tornado Warning | OAX | Madison, Platte | 19 min |
| Apr 16, 12:27 PM CDT | Flash Flood Warning | OAX | Cedar, Wayne | 4 hr |
| Apr 16, 12:41 PM CDT | Areal Flood Advisory | OAX | Antelope, Boone, Madison, Pierce, Platte | 3 hr |
| Apr 16, 1:07 PM CDT | Tornado Warning | OAX | Colfax, Stanton | 25 min |
| Apr 16, 1:20 PM CDT | Tornado Warning | OAX | Colfax, Stanton | 12 min |
| Apr 16, 1:44 PM CDT | Tornado Warning | OAX | Colfax, Cuming, Dodge | 22 min |
| Apr 16, 2:18 PM CDT | Special Weather Statement | OAX | Douglas | 27 min |
| Apr 16, 4:52 PM CDT | Areal Flood Advisory | OAX | Cedar, Wayne | 3 hr |
| Apr 16, 4:52 PM CDT | Areal Flood Advisory | OAX | Madison, Stanton, Wayne | 3 hr |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.